The Annals of Applied Probability

Portfolios and risk premia for the long run

Paolo Guasoni and Scott Robertson

Full-text: Open access

Abstract

This paper develops a method to derive optimal portfolios and risk premia explicitly in a general diffusion model for an investor with power utility and a long horizon. The market has several risky assets and is potentially incomplete. Investment opportunities are driven by, and partially correlated with, state variables which follow an autonomous diffusion. The framework nests models of stochastic interest rates, return predictability, stochastic volatility and correlation risk.

In models with several assets and a single state variable, long-run portfolios and risk premia admit explicit formulas up the solution of an ordinary differential equation which characterizes the principal eigenvalue of an elliptic operator. Multiple state variables lead to a quasilinear partial differential equation which is solvable for many models of interest.

The paper derives the long-run optimal portfolio and the long-run optimal pricing measures depending on relative risk aversion, as well as their finite-horizon performance.

Article information

Source
Ann. Appl. Probab. Volume 22, Number 1 (2012), 239-284.

Dates
First available in Project Euclid: 7 February 2012

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1328623700

Digital Object Identifier
doi:10.1214/11-AAP767

Mathematical Reviews number (MathSciNet)
MR2932547

Zentralblatt MATH identifier
1247.91172

Subjects
Primary: 91G10: Portfolio theory 62P05: Applications to actuarial sciences and financial mathematics
Secondary: 91G20: Derivative securities

Keywords
Long-run portfolio choice derivatives pricing incomplete markets

Citation

Guasoni, Paolo; Robertson, Scott. Portfolios and risk premia for the long run. Ann. Appl. Probab. 22 (2012), no. 1, 239--284. doi:10.1214/11-AAP767. https://projecteuclid.org/euclid.aoap/1328623700.


Export citation

References

  • Abou-Kandil, H., Freiling, G., Ionescu, V. and Jank, G. (2003). Matrix Riccati Equations in Control and Systems Theory. Birkhäuser, Basel.
  • Barberis, N. (2000). Investing for the long run when returns are predictable. J. Finance 55 225–264.
  • Bhattacharya, R. N. (1978). Criteria for recurrence and existence of invariant measures for multidimensional diffusions. Ann. Probab. 6 541–553.
  • Bielecki, T. R. and Pliska, S. R. (1999). Risk-sensitive dynamic asset management. Appl. Math. Optim. 39 337–360.
  • Bielecki, T. R. and Pliska, S. R. (2000). Risk sensitive asset management with transaction costs. Finance Stoch. 4 1–33.
  • Brandt, M. (1999). Estimating portfolio and consumption choice: A conditional Euler equations approach. J. Finance 54 1609–1645.
  • Brennan, M. and Xia, Y. (2002). Dynamic asset allocation under inflation. The Journal of Finance 57 1201–1238.
  • Buraschi, A., Porchia, P. and Trojani, F. (2010). Correlation risk and optimal portfolio choice. J. Finance 65 393–420.
  • Castañeda-Leyva, N. and Hernández-Hernández, D. (2005). Optimal consumption–investment problems in incomplete markets with stochastic coefficients. SIAM J. Control Optim. 44 1322–1344 (electronic).
  • Černý, A. and Kallsen, J. (2007). On the structure of general mean–variance hedging strategies. Ann. Probab. 35 1479–1531.
  • Cheridito, P., Filipović, D. and Yor, M. (2005). Equivalent and absolutely continuous measure changes for jump-diffusion processes. Ann. Appl. Probab. 15 1713–1732.
  • Cox, J. C. and Huang, C.-f. (1989). Optimal consumption and portfolio policies when asset prices follow a diffusion process. J. Econom. Theory 49 33–83.
  • Cox, J. C. and Huang, C.-f. (1992). A continuous-time portfolio turnpike theorem. J. Econom. Dynam. Control 16 491–507.
  • Cox, J. C., Ingersoll, J. E. Jr. and Ross, S. A. (1985). A theory of the term structure of interest rates. Econometrica 53 385–407.
  • Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotic evaluation of certain Markov process expectations for large time. I. II. Comm. Pure Appl. Math. 28 1–47; ibid. 28 (1975) 279–301.
  • Donsker, M. D. and Varadhan, S. R. S. (1976). Asymptotic evaluation of certain Markov process expectations for large time. III. Comm. Pure Appl. Math. 29 389–461.
  • Donsker, M. D. and Varadhan, S. R. S. (1983). Asymptotic evaluation of certain Markov process expectations for large time. IV. Comm. Pure Appl. Math. 36 183–212.
  • Dumas, B. and Luciano, E. (1991). An exact solution to a dynamic portfolio choice problem under transactions costs. J. Finance 46 577–595.
  • Dybvig, P. H., Rogers, L. and Back, K. (1999). Portfolio turnpikes. Review of Financial Studies 12 165–195.
  • Feller, W. (1951). Two singular diffusion problems. Ann. of Math. (2) 54 173–182.
  • Fernholz, R. and Karatzas, I. (2005). Relative arbitrage in volatility-stabilized markets. Annals of Finance 1 149–177.
  • Fleming, W. H. and McEneaney, W. M. (1995). Risk-sensitive control on an infinite time horizon. SIAM J. Control Optim. 33 1881–1915.
  • Fleming, W. H. and Sheu, S. J. (2000). Risk-sensitive control and an optimal investment model. Math. Finance 10 197–213.
  • Fleming, W. H. and Sheu, S. J. (2002). Risk-sensitive control and an optimal investment model. II. Ann. Appl. Probab. 12 730–767.
  • Föllmer, H. and Schachermayer, W. (2007). Asymptotic arbitrage and large deviations. Math. Financ. Econ. 1 213–249.
  • Föllmer, H. and Schweizer, M. (1991). Hedging of contingent claims under incomplete information. In Applied Stochastic Analysis (London, 1989). Stochastics Monogr. 5 389–414. Gordon & Breach, New York.
  • Frittelli, M. (2000). The minimal entropy martingale measure and the valuation problem in incomplete markets. Math. Finance 10 39–52.
  • Grandits, P. and Rheinländer, T. (2002). On the minimal entropy martingale measure. Ann. Probab. 30 1003–1038.
  • Grossman, S. and Vila, J. (1992). Optimal dynamic trading with leverage constraints. Journal of Financial and Quantitative Analysis 27 151–168.
  • Grossman, S. and Zhou, Z. (1993). Optimal investment strategies for controlling drawdowns. Math. Finance 3 241–276.
  • Hakansson, N. H. (1974). Convergence to isoelastic utility and policy in multiperiod portfolio choice. Journal of Financial Economics 1 201–224.
  • Hansen, L. P. and Scheinkman, J. A. (2009). Long-term risk: An operator approach. Econometrica 77 177–234.
  • Harrison, J. M. and Pliska, S. R. (1981). Martingales and stochastic integrals in the theory of continuous trading. Stochastic Process. Appl. 11 215–260.
  • Hata, H. and Sekine, J. (2006). Solving long term optimal investment problems with Cox–Ingersoll–Ross interest rates. Adv. Math. Econ. 8 231–255.
  • He, H. and Pearson, N. D. (1991). Consumption and portfolio policies with incomplete markets and short-sale constraints: The infinite-dimensional case. J. Econom. Theory 54 259–304.
  • Henderson, V. (2005). Analytical comparisons of option prices in stochastic volatility models. Math. Finance 15 49–59.
  • Hobson, D. (2004). Stochastic volatility models, correlation, and the q-optimal measure. Math. Finance 14 537–556.
  • Huang, C.-f. and Zariphopoulou, T. (1999). Turnpike behavior of long-term investments. Finance Stoch. 3 15–34.
  • Huberman, G. and Ross, S. (1983). Portfolio turnpike theorems, risk aversion, and regularly varying utility functions. Econometrica 51 1345–1361.
  • Jin, X. (1998). Consumption and portfolio turnpike theorems in a continuous-time finance model. J. Econom. Dynam. Control 22 1001–1026.
  • Kaise, H. and Sheu, S. J. (2004). Risk sensitive optimal investment: Solutions of the dynamical programming equation. In Mathematics of Finance. Contemp. Math. 351 217–230. Amer. Math. Soc., Providence, RI.
  • Kaise, H. and Sheu, S.-J. (2006). On the structure of solutions of ergodic type Bellman equation related to risk-sensitive control. Ann. Probab. 34 284–320.
  • Karatzas, I., Lehoczky, J. P. and Shreve, S. E. (1987). Optimal portfolio and consumption decisions for a “small investor” on a finite horizon. SIAM J. Control Optim. 25 1557–1586.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Grad. Texts in Math. 113. Springer, New York.
  • Karatzas, I., Lehoczky, J. P., Shreve, S. E. and Xu, G.-L. (1991). Martingale and duality methods for utility maximization in an incomplete market. SIAM J. Control Optim. 29 702–730.
  • Kim, T. and Omberg, E. (1996). Dynamic nonmyopic portfolio behavior. The Review of Financial Studies 9 141–161.
  • Kramkov, D. and Schachermayer, W. (1999). The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904–950.
  • Kramkov, D. and Sîrbu, M. (2006a). On the two-times differentiability of the value functions in the problem of optimal investment in incomplete markets. Ann. Appl. Probab. 16 1352–1384.
  • Kramkov, D. and Sîrbu, M. (2006b). Sensitivity analysis of utility-based prices and risk-tolerance wealth processes. Ann. Appl. Probab. 16 2140–2194.
  • Kramkov, D. and Sîrbu, M. (2007). Asymptotic analysis of utility-based hedging strategies for small number of contingent claims. Stochastic Process. Appl. 117 1606–1620.
  • Kuroda, K. and Nagai, H. (2002). Risk-sensitive portfolio optimization on infinite time horizon. Stoch. Stoch. Rep. 73 309–331.
  • Ladyzhenskaya, O. A. and Ural’tseva, N. N. (1968). Linear and Quasilinear Elliptic Equations. Academic Press, New York.
  • Leland, H. (1972). On turnpike portfolios. In Mathematical Models in Investment and Finance (G. Szego and K. Shell, eds.). North-Holland, Amsterdam.
  • Liu, J. (2007). Portfolio selection in stochastic environments. Review of Financial Studies 20 1–39.
  • Merton, R. (1969). Lifetime portfolio selection under uncertainty: The continuous-time case. Rev. Econom. Statist. 51 247–257.
  • Munk, C. and Sørensen, C. (2004). Optimal consumption and investment strategies with stochastic interest rates. Journal of Banking and Finance 28 1987–2013.
  • Nagai, H. (1996). Bellman equations of risk-sensitive control. SIAM J. Control Optim. 34 74–101.
  • Nagai, H. (2003). Optimal strategies for risk-sensitive portfolio optimization problems for general factor models. SIAM J. Control Optim. 41 1779–1800 (electronic).
  • Nagai, H. and Peng, S. (2002). Risk-sensitive dynamic portfolio optimization with partial information on infinite time horizon. Ann. Appl. Probab. 12 173–195.
  • Pham, H. (2002). Smooth solutions to optimal investment models with stochastic volatilities and portfolio constraints. Appl. Math. Optim. 46 55–78.
  • Pham, H. (2003). A large deviations approach to optimal long term investment. Finance Stoch. 7 169–195.
  • Pinchover, Y. (1992). Large time behavior of the heat kernel and the behavior of the Green function near criticality for nonsymmetric elliptic operators. J. Funct. Anal. 104 54–70.
  • Pinsky, R. G. (1995). Positive Harmonic Functions and Diffusion. Cambridge Stud. Adv. Math. 45. Cambridge Univ. Press, Cambridge.
  • Pliska, S. R. (1986). A stochastic calculus model of continuous trading: Optimal portfolios. Math. Oper. Res. 11 370–382.
  • Rheinländer, T. (2005). An entropy approach to the Stein and Stein model with correlation. Finance Stoch. 9 399–413.
  • Schweizer, M. (1992). Mean–variance hedging for general claims. Ann. Appl. Probab. 2 171–179.
  • Schweizer, M. (1996). Approximation pricing and the variance-optimal martingale measure. Ann. Probab. 24 206–236.
  • Summers, L. (1986). Does the stock market rationally reflect fundamental values? J. Finance 41 591–601.
  • Wachter, J. (2002). Portfolio and consumption decisions under mean-reverting returns: An exact solution for complete markets. Journal of Financial and Quantitative Analysis 37 63–91.
  • Zariphopoulou, T. (2001). A solution approach to valuation with unhedgeable risks. Finance Stoch. 5 61–82.